Texas, 2019

High Wind in Texas, May 20 to 22, 2019

May 20 to 22, 2019 · NWS MAF · 6 events in 3 counties and zones

A strong storm system impacted the region resulting in strong winds from the Guadalupe to the Davis Mountains as well as the adjacent plains.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A strong storm system impacted the region resulting in strong winds from the Guadalupe to the Davis Mountains as well as the adjacent plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 20, 1:45 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, May 20, 1:45 PM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
245 PM CDT Mon May 20 2019

.DISCUSSION...

WV imagery shows the upper trough approaching the Four corners area,
leaving West texas and Southeast New Mexico under very progressive
SW flow aloft.  At the sfc, a sfc trough over far west Texas has
resulted in a surge of Gulf moisture into the region, w/the 70F
isodrosotherm edging into our ern counties, making it feel more like
east Texas than west, and banking the dryline up against the higher
terrain.  The approach/arrival of the trough will result in
increasing winds over much of the area this afternoon/night, and
we've extended the warning in the Guadalupes/Delawares into Tue
evening as a secondary trough approaches. KMAF VWP shows a 25kt LLJ
right off the deck, and this is forecast to increase to 60+kts after
dark. Needless to say, parameters for severe wx later today are
impressive.  KMAF 18Z sounding shows mucapes in excess of 4600 J/kg,
mid-lvl lapse rates of over 7C/km, deep lyr shear of 50kts, and 0-
1km SRH of 54 m2/s2. Already, convection is developing over the
South Plains, w/a tor watch in effect for our NE six counties. Hi-
res models call for a first round of supercells this afternoon,
w/very large hail and a tornado or two, then more of a squall
line/QLCS developing late this evening as the Pac front arrives,
w/damaging winds becoming the main hazard.

Tue/Wed should be convective down days, w/post-frontal temps well-
below normal Tue, then rebounding to above-normal Wed under
continuing SW flow aloft as the secondary trough digs to CA/NV/AZ by
00Z Thu.  Wed night, another sfc trough develops out west, resulting
in a surge of Gulf moisture return similar to last night's.  This
will sharpen up the dryline out west, w/a chance of convection
developing along and east of this feature as shortwaves round the
base of the trough and move into the area.  Thu, the trough ejects
into the upper Midwest, to be replaced by a tertiary trough over the
SW CONUS.  Chances look even better for convection Thu night, when
long-range models hint at developing a MCS over the Wrn Low Rolling
Plains.  Fri/Sat, a slight chance of convection will remain along
the dryline, w/long-range models hinting at the ridge over the Gulf
Coast states slipping under the trough and shifting to the wrn
CONUS.  This will result in temps climbing to above-normal by
Memorial Day.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     57  80  57  91 /  80   0   0  10
Carlsbad                       52  80  54  92 /   0   0   0   0
Dryden                         63  90  63  94 /  20   0   0  10
Fort Stockton                  56  84  58  94 /  10   0   0   0
Guadalupe Pass                 47  74  55  87 /   0   0   0   0
Hobbs                          49  78  52  89 /  10   0   0   0
Marfa                          48  81  48  92 /   0   0   0   0
Midland Intl Airport           56  81  57  92 /  50   0   0  10
Odessa                         56  81  57  92 /  50   0   0  10
Wink                           55  84  54  95 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory until 3 AM MDT Tuesday for Central Lea County-
     Northern Lea County-Southern Lea County.

     High Wind Warning until 10 PM MDT Tuesday for Guadalupe
     Mountains of Eddy County.

     High Wind Warning until 3 AM MDT Tuesday for Eddy County Plains.

TX...Wind Advisory until 4 AM CDT Tuesday for Andrews-Borden-Crane-
     Dawson-Ector-Gaines-Glasscock-Howard-Loving-Marfa Plateau-
     Martin-Midland-Mitchell-Pecos-Reagan-Reeves County Plains-
     Scurry-Terrell-Upton-Ward-Winkler.

     High Wind Warning until 10 PM MDT Tuesday for Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.

     High Wind Warning until 4 AM CDT Tuesday for Davis Mountains-
     Davis Mountains Foothills-Eastern Culberson County-Van Horn
     and Highway 54 Corridor.

&&

12/44
Hazardous weather outlook, May 20, 12:04 PM CST, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
104 PM CDT Mon May 20 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-211815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
104 PM CDT Mon May 20 2019 /1204 PM MDT Mon May 20 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

A significant severe weather event is likely through tonight,
especially across the Permian Basin and Lower Trans Pecos. Very
large to giant hail will be possible, along with tornadoes, some
of which could be significant, and damaging winds. The greatest
risk for significant severe weather through tonight will be across
the eastern Permian Basin and the western Low Rolling Plains. Flash
flooding will also be possible especially across the eastern Permian
Basin.

High winds are expected through tonight in the Guadalupe Mountains
and the Eddy County New Mexico Plains extending south into the Davis
Mountains. Winds will also increase across the Permian Basin, Lea
county New Mexico, Marfa Plateau and the Lower Trans Pecos and a
wind advisory is in effect through tonight. Fire weather concerns
are elevated across southeast New Mexico and the Trans Pecos.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms, some severe, will be possible across much of the
area, except the mountains, during the afternoon and evening hours
Wednesday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is recommended. City, county and state resources
may be in high demand.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, May 20, 1:55 PM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
255 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     NON-TSTM WND GST 5 S PINE SPRINGS        31.82N 104.81W
05/20/2019  M62 MPH          Culberson          TX   ASOS

&&

SCOTT.KLEEBAUER
Local storm report, May 20, 2:43 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
343 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             4 S SAND                32.64N 102.18W
05/20/2019  E1.00 INCH       Dawson             TX   PUBLIC

&&

AGARCIA
Local storm report, May 20, 2:59 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
359 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     NON-TSTM WND GST PINE SPRINGS            31.89N 104.81W
05/20/2019  M70 MPH          CULBERSON          TX   ASOS

&&

CMR
Local storm report, May 20, 3:50 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
450 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             4 N ODESSA              31.91N 102.37W
05/20/2019  E1.00 INCH       Ector              TX   PUBLIC

&&

AGARCIA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
May 20, 3:51 PM CST to May 21, 9:51 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Davis Mountains

When
May 20, 5:00 PM CST to May 21, 9:00 AM CST
Where
Davis Mountains forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
State Official
Coordinates
30.176, -103.877 (the zone’s center; the record gives no point)

High Wind, Guadalupe Mountains Above 7000 Feet

When
May 20, 8:38 PM CST to May 22, 3:38 AM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe and Delaware Mountains

When
May 20, 9:15 PM CST to May 21, 6:00 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe and Delaware Mountains

When
May 20, 9:52 PM CST to May 21, 7:52 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Davis Mountains

When
May 20, 11:00 PM CST to May 21, 5:00 AM CST
Where
Davis Mountains forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
State Official
Coordinates
30.176, -103.877 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 830783, 830786, 830782, 830785, 830784, 830787.